Browsing All Christie Publications by Authors
Expert consensus on the management of erlotinib-associated cutaneous toxicity in the u.k.Thatcher, Nick; Nicolson, Marianne; Groves, Richard W; Steele, Jeremy; Eaby, Beth; Dunlop, Joyce; McPhelim, John; Nijjar, Rajinder; Ukachukwu, Ijeoma; Department of Medical Oncology, Manchester, M20 4BX, UK. email@example.com (2009-08)Rash has been reported in up to 76% of patients with lung cancer who have received the epidermal growth factor receptor inhibitor (EGFRI) erlotinib. It has also been observed in patients treated with other agents that have a similar mode of action. Erlotinib-associated skin toxicity typically presents as a papulopustular, follicular, acneiform rash. In most cases, it is mild, transient, and well tolerated, but in 8%-12% of patients, it may be sufficiently severe and persistent to necessitate intervention. Increasingly strong data suggest that the incidence and severity of skin toxicity may be predictive of response and survival in patients treated with erlotinib. This has prompted some clinicians to consider "treatment to rash" (i.e., increasing the dosage until a rash appears) as a rational management strategy. In 2007, an international consensus was developed for the management of EGFRI-associated skin toxicity. Subsequently, a multidisciplinary group (the U.K. Erlotinib Skin Toxicity Management Consensus Group) met to validate and modify the international recommendations for U.K. use, with specific reference to erlotinib. Although many aspects of the international consensus were approved by the group as being relevant for the U.K., certain parts were modified. The resulting expert opinion is a practical and workable version of the international proposal that considers all applicable national issues regarding the management of erlotinib-associated skin toxicity.